... my body
I had a lot of hair fall out while l took Depakote. Worse,it caused me to gain a tremendous amount of weight. I became obese for the first time in my life while on Depakote.
This was about twenty years ago. I think it did help my symptoms, but that weight gain got me depressed again!
In addition to that, it caused my nipples to start expressing a liquid that is part opaque yellowish and part clear yellowish when pinched or sucked. I'm a woman. I was twenty-four at the time. This horrified me because I've never been pregnant, and even though I've since learned that some men have a lactation fetish, this is not lactation.
I went to the endocrinologist, she ran tests, and told me that because it's not milk, I don't need to worry.
It's been happening to me ever since. I'm nearly forty-six now, and I still feel the need to inform my sexual partners about this so they don't think I have an infection (since its yellow). Most men have been fine with it. Some even like it, but the point is that I feel uncomfortable about it, and that I dislike it.
I once thought that perhaps I could go all the way and make myself really lactate so I could appeal to men who've got that fetish. However, I learned that it takes too much time (6-8 twenty minute breast pumping sessions a day) to get it going. Then you have to continue pumping to maintain the lactation. That's too much work for me, being that it's not a driving fetish of mine.
Dear Readers, you might think me bizarre, but my point in telling you all this is so that you will understand the depth of shame that this has caused me: such that I've considered getting into a fetish so that I will not feel sexually undesirable.
Luckily for me, my nipples don't express this liquid unless they're stimulated. it does get embarrassing to have to explain it to my Dominant BDSM-only partners, too, though, because many of them like to put my nipples in vices or other "torture" devices when we play. I do BDSM scenes once or twice a week.
I also had two male friends who took Depakote. They both blew up to about 450 pounds each. However, they said they didn't care because they were much happier and no longer depressed.
I would recommend that before you begin taking this drug, you investigate alternatives.
I also recommend getting genetic testing from Genomind. It helped me because it showed my doctor which meds my body doesn't process well. For example, after I discontinued Depakote, I eventually lost the weight. But when I took Abilify later in life, I became obese once again.
Then I switched to Dr. Shameer Debnath in West Los Angeles, California. He had me get the genetic testing and explained my results to me. The one I remember the most is that I have a propensity to gain weight with certain medications, one being Abilify. My previous doctor had told me that it was just me, that it wasn't the Abilify.
Feeling vindicated about Abilify wasn't the point, though. Dr. Debnath transitioned me over to a different regimen of meds, and I'm doing better than ever now. Plus I'm losing weight at a rate of about three pounds per month without trying. I'm simply not compelled to eat like I was when on those other medications.
- Depakote Information for Consumers
- Depakote Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depakote (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Mar 2011 • 5 answers
Posted 3 Jun 2015 • 1 answer
Posted 2 Nov 2015 • 3 answers
Posted 28 Jan 2017 • 2 answers
Posted 25 Jun 2017 • 1 answer